Alabama, 2016Drought in Alabama, July 1 to 31, 2016
July 1 to 31, 2016 · NWS BMX · 9 events in 9 counties and zones
A lack of rainfall during the second half of the month of June 2016 and above normal temperatures resulted in Severe Drought (D2) conditions developing across the northwest and northeast portions of central Alabama during the month of July.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lack of rainfall during the second half of the month of June 2016 and above normal temperatures resulted in Severe Drought (D2) conditions developing across the northwest and northeast portions of central Alabama during the month of July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 30, 10:58 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 30, 10:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1158 PM CDT THU JUN 30 2016
.UPDATE...
For 06Z Aviation.
&&
.DISCUSSION...
Without looking at any observations, one could depict the stalled
frontal boundary to be near Montgomery to Auburn to Atlanta. If
you then go and look at the surface charts, this is confirmed as
winds are from the north, north of I-85 and from the southwest in
the southeastern portions of the area. Dewpoints are in the
50s across northern and central sections of the area. Visible sat
also confirms this as plenty of clouds south of the front and
almost none north of the front. So what will happen for the rest
of the week? The front will remain across the southeast through
Friday, so scattered showers/storms will be possible once again on
Friday afternoon. By Saturday, the front will begin to wash out
and only an isolated shower/storm will be possible during the
afternoon in the southeast.
As we work into Sunday we will see an increase in moisture from
the south and east. With that increase we may see more in the
line of scattered showers and storms for the peak heating of the
day. In fact we will likely be in this summer pattern through mid
week. While we will likely see our typical heating of the day,
scattered showers/storms each day we will also be warming up each
day. With the increased moisture and slightly warmer temperatures
we will be flirting with heat advisory criteria on Tuesday and
Wednesday afternoons. Will continue to mention in the HWO as we
are still a while out from that period.
16
&&
.AVIATION...
06Z TAF Discussion.
MGM/TOI remain south of the stalled out front/effective dry line.
Weak low-level isentropic lift and sufficient low- level moisture
will result in low cloud/fog development overnight at MGM/TOI.
Highest chance of IFR conditions will be at TOI given heavy
rainfall earlier today. An isolated shower/storm will be possible
near TOI Friday but coverage will be too low to include in the
TAF. For the northern TAF sites, VFR conditions will continue for
the next 24 hours.
32/Davis
&&
.FIRE WEATHER...
Isolated to scattered shower and thunderstorm activity will
remain possible today, mainly across the southeast half of the
state. Drier and less humid conditions are expected across the
northwest. Rain chances become a little better Sunday into the
beginning of next week and more diurnally influenced. No fire
weather concerns are expected at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 63 92 68 94 71 / 0 10 10 20 10
Anniston 66 92 69 94 71 / 0 10 10 20 10
Birmingham 66 93 71 95 74 / 0 10 10 10 10
Tuscaloosa 66 94 71 96 73 / 0 10 10 10 10
Calera 64 93 71 95 73 / 0 10 10 10 10
Auburn 71 91 72 94 73 / 10 20 10 20 10
Montgomery 71 95 72 97 74 / 10 20 10 10 10
Troy 70 92 72 94 73 / 10 20 10 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 30, 4:27 AM CST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 AM CDT THU JUN 30 2016
ALZ011>015-017>050-011330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
527 AM CDT THU JUN 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HOT AND HUMID CONDITIONS COULD CREATE HEAT INDEX VALUES ABOVE 105
DEGREES DURING THE AFTERNOON ON TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Drought, Blount
- When
- July 1, 12:00 AM CST to July 20, 11:59 PM CST
- Where
- Blount forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed during early July but rainfall during the month resulted in the county falling below D2 status before the end of the month.
Drought, Etowah
- When
- July 1, 12:00 AM CST to July 20, 11:59 PM CST
- Where
- Etowah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed during early July but rainfall during the month resulted in the county falling below D2 status before the end of the month.
Drought, Cherokee
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed.
Drought, St. Clair
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- St. Clair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed.
Drought, Cleburne
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed.
Drought, Randolph
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed.
Drought, Calhoun
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed.
Drought, Lamar
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Lamar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed.
Drought, Marion
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Severe Drought (D2) conditions developed.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Virginia, July 1, 20161 death · 5 events
- Flash Flood and Hail in New York, July 1, 2016$203,000 · 1 in hail · 23 events
- Flash Flooding and Hail in California, July 1 to 2, 2016$283,000 · 1.75 in hail · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 1 to 2, 2016$135,000 · 53 kt wind · 5 events
- Flash Flooding in Arizona, July 1, 2016$120,000 · 2 events
- Drought in Georgia, July 1 to 31, 201653 events
- Hail and Damaging Winds in New Jersey, July 1, 2016$62,000 · 1 in hail · 7 events
- Hail in North Dakota, July 1, 2016$75,000 · 1 in hail · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 1, 20161 injured · $35,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, July 1, 2016$35,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Nevada, July 1 to 2, 2016$29,000 · 59 kt wind · 6 events
- Drought in Tennessee, July 1 to 31, 2016$25,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656169, 656170, 656171, 656173, 656178, 656181, 656183, 656184, 656186.